Electronic Journal of Probability

Exponential and Laplace approximation for occupation statistics of branching random walk

Erol A. Peköz, Adrian Röllin, and Nathan Ross

Full-text: Open access


We study occupancy counts for the critical nearest-neighbor branching random walk on the $d$-dimensional lattice, conditioned on non-extinction. For $d\geq 3$, Lalley and Zheng [4] showed that the properly scaled joint distribution of the number of sites occupied by $j$ generation-$n$ particles, $j=1,2,\ldots $, converges in distribution as $n$ goes to infinity, to a deterministic multiple of a single exponential random variable. The limiting exponential variable can be understood as the classical Yaglom limit of the total population size of generation $n$. Here we study the second order fluctuations around this limit, first, by providing a rate of convergence in the Wasserstein metric that holds for all $d\geq 3$, and second, by showing that for $d\geq 7$, the weak limit of the scaled joint differences between the number of occupancy-$j$ sites and appropriate multiples of the total population size converge in the Wasserstein metric to a multivariate symmetric Laplace distribution. We also provide a rate of convergence for this latter result.

Article information

Electron. J. Probab., Volume 25 (2020), paper no. 55, 22 pp.

Received: 4 September 2019
Accepted: 20 April 2020
First available in Project Euclid: 5 May 2020

Permanent link to this document

Digital Object Identifier

Primary: 60F05: Central limit and other weak theorems 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

branching random walk distributional approximation exponential distribution multivariate symmetric Laplace distribution

Creative Commons Attribution 4.0 International License.


Peköz, Erol A.; Röllin, Adrian; Ross, Nathan. Exponential and Laplace approximation for occupation statistics of branching random walk. Electron. J. Probab. 25 (2020), paper no. 55, 22 pp. doi:10.1214/20-EJP461. https://projecteuclid.org/euclid.ejp/1588644038

Export citation


  • [1] Donald A. Dawson. Introductory lectures on stochastic population systems. Technical report. Available at https://arxiv.org/abs/1705.03781, 2017.
  • [2] Jochen Geiger. A new proof of Yaglom’s exponential limit law. In Mathematics and computer science (Versailles, 2000), Trends Math., pages 245–249. Birkhäuser, Basel, 2000.
  • [3] Samuel Kotz, Tomasz J. Kozubowski, and Krzysztof Podgórski. The Laplace distribution and generalizations. Birkhäuser Boston, Inc., Boston, MA, 2001. A revisit with applications to communications, economics, engineering, and finance.
  • [4] Steven P. Lalley and Xinghua Zheng. Occupation statistics of critical branching random walks in two or higher dimensions. Ann. Probab., 39(1):327–368, 2011.
  • [5] Russell Lyons, Robin Pemantle, and Yuval Peres. Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab., 23(3):1125–1138, 1995.
  • [6] Elizabeth Meckes. On Stein’s method for multivariate normal approximation. In High dimensional probability V: the Luminy volume, volume 5 of Inst. Math. Stat. (IMS) Collect., pages 153–178. Inst. Math. Statist., Beachwood, OH, 2009.
  • [7] Erol A. Peköz and Adrian Röllin. New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann. Probab., 39(2):587–608, 2011.
  • [8] John Pike and Haining Ren. Stein’s method and the Laplace distribution. ALEA Lat. Am. J. Probab. Math. Stat., 11(1):571–587, 2014.
  • [9] Svetlozar T. Rachev and Ludger Rüschendorf. Mass transportation problems. Vol. I. Probability and its Applications (New York). Springer-Verlag, New York, 1998. Theory.
  • [10] Martin Raič. A multivariate central limit theorem for Lipschitz and smooth test functions. Preprint https://arxiv.org/abs/1812.08268, 2018.
  • [11] Vladimir A. Vatutin and Andrei M. Zubkov. Branching processes. I. In Probability theory. Mathematical statistics. Theoretical cybernetics, Vol. 23, Itogi Nauki i Tekhniki, pages 3–67, 154. Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1985.
  • [12] Cédric Villani. Optimal transport, volume 338 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, Berlin, 2009. Old and new.
  • [13] Akiva M. Yaglom. Certain limit theorems of the theory of branching random processes. Doklady Akad. Nauk SSSR (N.S.), 56:795–798, 1947.